Quinine-induced renal failure as a result of rhabdomyolysis, haemolytic uraemic syndrome and disseminated intravascular coagulation

A. K.H. Lim, Lisa Ho, Vicki Levidiotis

Research output: Contribution to journalArticleOtherpeer-review

16 Citations (Scopus)

Abstract

This report describes a case of quinine-induced acute renal failure as a result of a combination of haemolytic uraemic syndrome and rhabdomyolysis with disseminated intravascular coagulation. The abrupt onset of symptoms occurred after ingestion of 300 mg of quinine along with atorvastatin. The patient recovered with supportive management, suggesting that plasma exchange may not be necessary in this situation. The possibility of a drug interaction contributing to rhabdomyolysis is raised. The proposed mechanism is through quinine inhibition of the cytochrome P450 isoenzyme 3A4, which may increase systemic levels of atorvastatin by reducing its first-pass metabolism.

Original languageEnglish
Pages (from-to)465-467
Number of pages3
JournalInternal Medicine Journal
Volume36
Issue number7
DOIs
Publication statusPublished - 1 Jul 2006
Externally publishedYes

Keywords

  • Atorvastatin
  • Cytochrome P450
  • Disseminated intravascular coagulation
  • Haemolytic uraemic syndrome
  • Quinine
  • Rhabdomyolysis

Cite this